Graded mesh approximation in weighted sobolev spaces and elliptic equations in 2D

James H. Adler, Victor Nistor

Research output: Contribution to journalArticle

4 Scopus citations

Abstract

We study the approximation properties of some general finiteelement spaces constructed using improved graded meshes. In our results, either the approximating function or the function to be approximated (or both) are in a weighted Sobolev space. We consider also the Lp-version of these spaces. The finite-element spaces that we define are obtained from conformally invariant families of finite elements (no affine invariance is used), stressing the use of elements that lead to higher regularity finite-element spaces. We prove that for a suitable grading of the meshes, one obtains the usual optimal approximation results. We provide a construction of these spaces that does not lead to long, "skinny" triangles. Our results are then used to obtain L2-error estimates and hm-quasi-optimal rates of convergence for the FEM approximation of solutions of strongly elliptic interface/boundary value problems.

Original languageEnglish (US)
Pages (from-to)2191-2220
Number of pages30
JournalMathematics of Computation
Volume84
Issue number295
DOIs
StatePublished - Jan 1 2015

All Science Journal Classification (ASJC) codes

  • Algebra and Number Theory
  • Computational Mathematics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Graded mesh approximation in weighted sobolev spaces and elliptic equations in 2D'. Together they form a unique fingerprint.

  • Cite this